Yes, you read that right. Hypoglycmia, or just a hypo, is low blood sugar, which is always a risk when someone takes insulin, and indeed I've had three hypos in the last few weeks which is currently causing me to review my dose. Hyperglycemia is the opposite effect - when your sugar goes far too high. I can probably say from experience that this contributed to my stroke!
I happened to have an afternoon nap this afternoon, and for some reason felt really thirsty when I woke up. Purely on a hunch, I tested my blood at 6pm, something I never normally do. Sure enough, my blood sugar was at 20! I immediately took a half of my evening insulin there and then. I waited until about 7:15pm, just before supper, and measured it again. It was still at 19 so I took the other half. I then had a very low-carb supper of cod in sauce, broccoli and cauliflower. I made sure I had very little sauce, and nothing else there should raise my sugar.
So it is now almost 9pm. I need to wait until about 9:30pm, to let the food digest and give a true reading. Then I can decide how much extra insulin to give myself tonight. It's annoying to have to wait until then, but at least that thirsty feeling has passed.
In one way this is good news. Never before have I "felt" a high sugar level, but this thirstiness is something I can use. Of course, I have to contrast this with the downsides, which include taking more insulin than I usually do and going to the other extreme!
And, of course, the post mortem now begins. What on earth could I have eaten which sent my sugar so high? The two "newbies" today were some crunchy peanut butter (I had peanut butter on toast for lunch), but this was labelled "no added sugar", and some mint boiled sweets (which were labelled "sugar-free"). So go figure!
This is only the second time that I've recognised a hyper since I started taking insulin. The only other time (which I attributed to white bread) was in hospital, where my sugar was tested hourly and went beyond 30! But very scary to know that you have such blunt instruments at your disposal, you just have to inject yourself then wait. At least at hospital, they put me on an insulin drip so we could gradually see my sugar go back down over the next 12 hours or so.
BEFORE YOU START: Please note that although I currently volunteer for both the Stroke Association and Age UK, the views expressed in this blog are strictly my own. I am not a spokesperson for either (or, indeed, for any) organisation. I am based in the UK and the blog therefore has a UK bias - I've tried to use the Glossary to explain any terms which might be ambiguous, but if you think there is anything I've missed, please message me. Lastly, you'll find typos here, although I do my best to correct them. There are reasons for this, which you'll discover as you read.